Alert archive / Texas / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 58, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this severe thunderstorm warning at May 4, 2012, 12:46 AM CDT for Maverick County, Texas. It was in force for 29 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 4, 2012, 12:46 AM CDT (05:46 UTC)
- Expired
- May 4, 2012, 1:15 AM CDT
- In force
- 29 min
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
County Maverick County, TX
The radar
The Laughlin AFB radar (KDFX), 54 km from the middle of the area, began a volume at 05:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 4, 12:50 AM CDT | TSTM WND DMG | Eagle Pass, TX | NUMEROUS TREES... POWER LINES... LIGHT POLES... STREET SIGNS BLOWN DOWN IN EAGLE PASS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Del Rio, TX (KDRT), launched 00:00Z, 5.8 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3364 J/kg
- Mixed-layer CIN
- -58 J/kg
- Mixed-layer LCL
- 1573 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.5
The text
As transmitted, in the capitals the NWS used until 2016.
076
WUUS54 KEWX 040546
SVREWX
TXC323-040615-
/O.NEW.KEWX.SV.W.0058.120504T0546Z-120504T0615Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1246 AM CDT FRI MAY 4 2012
THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MAVERICK COUNTY...
* UNTIL 115 AM CDT.
* AT 1241 AM CDT...NWS METEOROLOGISTS HAVE DETECTED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
MPH. THIS STORM WAS LOCATED 7 MILES SOUTHEAST OF NORMANDY...OR 9
MILES NORTH OF EAGLE PASS...AND MOVING EAST AT 30 MPH.
* SOME LOCATIONS IN THE WARNING INCLUDE PALOMA AND DARLING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
&&
LAT...LON 2870 10053 2874 10052 2877 10055 2881 10055
2883 10059 2888 10061 2891 10065 2897 10066
2907 10028 2884 10012 2869 10050
TIME...MOT...LOC 0546Z 260DEG 27KT 2883 10050
$$1 follow-up statement
671
WWUS54 KEWX 040613
SVSEWX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
113 AM CDT FRI MAY 4 2012
TXC323-040621-
/O.EXP.KEWX.SV.W.0058.000000T0000Z-120504T0615Z/
MAVERICK TX-
113 AM CDT FRI MAY 4 2012
...THE SEVERE THUNDERSTORM WARNING FOR MAVERICK COUNTY WILL BE
ALLOWED TO EXPIRE AT 115 AM CDT...
THE THUNDERSTORM HAS DECREASED IN INTENSITY AND THE WARNING WILL BE
ALLOWED TO EXPIRE. THUNDERSTORMS WITH WIND GUSTS TO 40 MPH ALONG
WITH PENNY SIZE HAIL ARE STILL POSSIBLE WITH THIS STORM AS IT MOVES
EAST ACROSS CENTRAL AND NORTHER MAVERICK COUNTY.
LAT...LON 2870 10053 2874 10052 2877 10055 2881 10055
2883 10059 2888 10061 2891 10065 2897 10066
2907 10028 2884 10012 2869 10050
TIME...MOT...LOC 0611Z 260DEG 27KT 2886 10029
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 11:32 PM CDT, 1 hour 14 minutes earlier.
Area forecast discussion, May 3, 11:32 PM CDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 1132 PM CDT THU MAY 3 2012 .DISCUSSION... SEE AVIATION FOR THE 06Z TAF DISCUSSION. && .AVIATION... SCATTERED THUNDERSTORMS OVER NORTHEAST MEXICO ARE MOVING EASTWARD AND WILL PASS SOUTH OF THE KDRT TERMINAL. THESE STORMS WILL LIKELY DISSIPATE BEFORE REACHING THE I-35 TAF SITES. ANOTHER ROUND OF ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE FRIDAY EVENING ACROSS THE EDWARDS PLATEAU WHICH MAY IMPACT THE KDRT TERMINAL. OTHERWISE NO SIGNIFICANT CHANGES TO THE 00Z TAF PACKAGE. I-35 TERMINALS...MVFR CIGS FORMING AROUND 09Z IMPROVING TO VFR BY 16Z. SFC WINDS OVERNIGHT SE 5 TO 10 KTS...FRIDAY AFTERNOON 10 TO 15 KTS. KDRT TERMINAL...MVFR CIGS BY 12Z IMPROVING TO VFR BY 16Z. E TO SE WINDS OF 5 TO 10 KTS WITH GUSTS TO 40 KTS POSSIBLE IN AND NEAR THE TSRA. WINDS FRIDAY AFTERNOON SE AT 10 TO 15 KTS. && .PREV DISCUSSION... /ISSUED 1054 PM CDT THU MAY 3 2012/ UPDATE... ADDITIONAL UPDATE TO REMOVE THE SEVERE THREAT AND LOWER THE CHANCE OF THUNDERSTORMS TO AN ISOLATED CORRIDOR FROM EAGLE PASS TO ROCKSPRINGS. ELEVATED AND REMNANT CONVECTION WILL CONTINUE TO LEAK ACROSS THE RIO GRANDE FROM MEXICO THROUGH AROUND 2 AM FOR SOME ADDITIONAL SLIGHT CHANCES FOR MEASURABLE SHOWERS...BUT MIXING OF THE DRY LAYER BETWEEN 5000 AND 10000 FT SHOULD KEEP RAINFALL AMOUNTS VERY LIGHT. PREV DISCUSSION... /ISSUED 831 PM CDT THU MAY 3 2012/ UPDATE... SLIGHT RISK OF SEVERE WX REMAINS VALID FOR A FEW MORE HOURS ALONG THE RIO GRANDE THIS EVENING WITH DECREASING SEVERE POTENTIAL EXPECTED AS THE STORM CELLS DRIFT FARTHER NE. FORECAST UPDATED MAINLY TO REFINE SKY CONDITION OVERNIGHT AND FRESHEN UP SURFACE MOISTURE TRENDS. PREV DISCUSSION... /ISSUED 249 PM CDT THU MAY 3 2012/ DISCUSSION... AT MID AFTERNOON (CAPES ABOVE 3000)...INHIBITION STILL STRONG BUT WEAKENING WITH EVERY HOUR. DISTURBANCES MOVING NORTHEAST ACROSS NORTHERN MEXICO COULD POSSIBLY BREAK THE CAPPING INVERSION OVER THE AREA AT MAX HEATING TIME OR FORCE CONVECTION OFF THE BURROS LATE THIS AFTERNOON INTO EARLY THIS EVENING...THUS BREAKING THE CAP. WILL CONTINUE A SLIGHT RISK OF SEVERE LATE AFTERNOON AND EVENING IN CASE THE CAP IS PENETRATED. MAIN THREATS WILL BE FROM DOWNBURST WINDS AND LARGE HAIL. SUBTROPICAL RIDGE WILL CONTINUE ALOFT FRIDAY WITH ABOVE NORMAL TEMPERATURES. HIGHS FRIDAY NEAR 90 MOST AREAS WITH LOW TO MID 90S OVER SOUTH CENTRAL AND WESTERN PORTIONS. A WARM WEEKEND IS IN STORE WITH TEMPERATURES WELL ABOVE NORMAL. CONTINUED DISTURBANCES MOVING INTO WESTERN AREAS SATURDAY AFTERNOON AND EVENING AND SUNDAY EVENING. A WEAK FRONT WILL STALL JUST NORTH OF OUR REGION ON MONDAY AND COULD BE ENOUGH FOR DEVELOPMENT OF SHOWERS AND STORMS AS DISTURBANCES PULLING OUT OF MEXICO INTERACT WITH THE FRONTAL BOUNDARY MONDAY AND TUESDAY. BY TUESDAY NIGHT AND WEDNESDAY...A BROAD UPPER LOW OVER THE SOUTHWEST U.S. WILL START TO IMPACT OUR WEATHER AS HEIGHTS ALOFT FALL AND WE BECOME SLIGHTLY MORE BUOYANT. STILL A LACK OF FOCUS WILL PRECLUDE LOCALIZED HEAVY RAINS. DAYTIME HIGHS WILL SHOW A MODERATING TREND THE LATTER HALF OF NEXT WEEK AS PACIFIC MOISTURE INCREASES OVERALL MOISTURE IN THE ATMOSPHERIC COLUMN. CHANCES OF RAIN WILL ALSO IMPROVE OVER EASTERN PORTIONS OF OUR CWA AS THE UPPER LOW AND ATTENDANT PACIFIC FRONT PUSH EAST. && .PRELIMINARY POINT TEMPS/POPS... AUSTIN CAMP MABRY 70 92 71 92 71 / 10 - - - 10 AUSTIN BERGSTROM INTL AIRPORT 70 92 70 92 70 / 10 - - - 10 NEW BRAUNFELS MUNI AIRPORT 71 91 69 91 69 / 10 - - - 10 BURNET MUNI AIRPORT 69 91 71 92 71 / - - 10 - 20 DEL RIO INTL AIRPORT 71 93 73 92 73 / 20 - - 10 30 GEORGETOWN MUNI AIRPORT 70 91 70 91 70 / - - 10 - 10 HONDO MUNI AIRPORT 70 94 70 94 70 / 10 - - - 20 SAN MARCOS MUNI AIRPORT 70 91 70 91 71 / 10 - - - 10 LA GRANGE - FAYETTE REGIONAL 72 89 71 89 72 / - - - - - SAN ANTONIO INTL AIRPORT 70 92 72 93 72 / 10 - - - 10 STINSON MUNI AIRPORT 71 93 72 93 71 / 10 - - - 10 && .EWX WATCHES/WARNINGS/ADVISORIES... NONE. && MESOSCALE/AVIATION...13 SYNOPTIC/GRIDS...18
Hazardous weather outlook, May 3, 10:50 PM CDT, 1 hour 56 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 1050 PM CDT THU MAY 3 2012 TXZ171>173-183>194-202>209-217>225-228-041000- LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA- GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE- MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA- FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT- 1050 PM CDT THU MAY 3 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS. .DAY ONE...TONIGHT... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... THERE IS A SLIGHT RISK OF ISOLATED SEVERE THUNDERSTORMS FRIDAY EVENING ALONG AND WEST OF A LINE FROM DEL RIO TO MOUNTAIN HOME. THE MAIN THREATS FROM THESE STORMS WILL BE DAMAGING WINDS AND LARGE HAIL. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED FRIDAY EVENING.
In the hours before
Special weather statement, May 3, 7:59 PM CDT, 4 hours 47 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 759 PM CDT THU MAY 3 2012 TXZ217-040145- MAVERICK- 759 PM CDT THU MAY 3 2012 ...SIGNIFICANT WEATHER ADVISORY FOR MAVERICK COUNTY UNTIL 845 PM CDT... AT 751 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A STRONG THUNDERSTORM 13 MILES SOUTHWEST OF ROSITA SOUTH...OR 15 MILES SOUTHWEST OF EAGLE PASS...MOVING NORTHEAST AT 25 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... EL INDIO... EAGLE PASS... ROSITA SOUTH... ROSITA NORTH... EIDSON ROAD... LAS QUINTAS FRONTERIZAS... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
Special weather statement, May 3, 8:29 PM CDT, 4 hours 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 829 PM CDT THU MAY 3 2012 TXZ217-040200- MAVERICK- 829 PM CDT THU MAY 3 2012 ...SIGNIFICANT WEATHER ADVISORY FOR MAVERICK COUNTY UNTIL 900 PM CDT... AT 825 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A WEAKENING STRONG THUNDERSTORM NEAR EL INDIO...MOVING NORTHEAST AT 35 MPH. WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. THE STRONGEST PORTION OF THIS STORM WILL PASS BETWEEN EL INDIO AND ROSITA SOUTH. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING.
Special weather statement, May 4, 12:34 AM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 1234 AM CDT FRI MAY 4 2012 TXZ217-040630- MAVERICK- 1234 AM CDT FRI MAY 4 2012 ...SIGNIFICANT WEATHER ADVISORY FOR MAVERICK COUNTY UNTIL 130 AM CDT... AT 1226 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A STRONG THUNDERSTORM 15 MILES WEST OF EAGLE PASS...MOVING EAST AT 30 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... QUEMADO... EAGLE PASS... EL INDIO... NORMANDY... ROSITA SOUTH... ROSITA NORTH... PALOMA... LAUGHLIN AFB AUX FIELD... SECO MINES... EIDSON ROAD... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING.
Special weather statement, May 4, 12:37 AM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 1237 AM CDT FRI MAY 4 2012 TXZ183-202-217-040630- KINNEY-MAVERICK-VAL VERDE- 1237 AM CDT FRI MAY 4 2012 ...SIGNIFICANT WEATHER ADVISORY FOR MAVERICK...EXTREME SOUTHERN VAL VERDE AND SOUTHWESTERN KINNEY COUNTIES UNTIL 130 AM CDT... AT 1231 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A STRONG THUNDERSTORM 10 MILES WEST OF EAGLE PASS...MOVING EAST AT 35 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... QUEMADO... EAGLE PASS... EL INDIO... SPOFFORD... LAUGHLIN AFB... NORMANDY... ROSITA SOUTH... ROSITA NORTH... PALOMA... DARLING... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING.
Local storm report, May 4, 12:41 AM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1241 AM CDT FRI MAY 04 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1236 AM TSTM WND GST LAUGHLIN AFB 29.36N 100.78W
05/04/2012 M60 MPH VAL VERDE TX OTHER FEDERAL
WEATHER OBSERVER AT DLF REPORTED WIND GUST OF 52 KTS.
POWER IS OUT ON PARTS OF BASE. SOME TREE LIMBS DOWN.
&&
EVENT NUMBER EWX1200238
BFThe office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 12:48 AM CDT | High Wind Warning | EWX | Kinney, Maverick, Val Verde | 2 hr |
| May 4, 1:31 AM CDT | Severe Thunderstorm Warning | EWX | Maverick, Zavala | 44 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.